Tennessee, 2003

Damaging Wind in Tennessee, November 18, 2003

November 18, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 18, 10:25 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 18, 10:25 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EST TUE NOV 18 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1025 AM EST TUE NOV 18 2003

TEMPERATURES ALREADY AT OR ABOVE FORECAST HIGHS IN SOME AREAS.
PRECIP TO OUR WEST MAKING SLOW PROGRESS.  WILL ISSUE UPDATE TO
REMOVE MORNING WORDING...TO ADJUST HIGHS UP...TO ADUST WINDS UP MOST
ZONES...AND TO ADJUST POPS DOWN A BIT NORTH AND EAST.  WILL CHANGE
HIGH WIND WATCH TO A WIND ADVISORY...AND MAKE TIMING THIS AFTERNOON
AND TONIGHT. WILL MAKE TWEAKS TO SOME TONIGHT WINDS AS WELL. UPDATE
OUT SOON.

.MRX...
NC...WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT FOR ZONES NCZ060>061.

FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES
NCZ060>061.

TN...WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087
...TNZ102.

FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

*********************************************************************
MORNING FORECAST DISCUSSION
435 AM EST TUE NOV 18 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO ADVERTISE STRONG SYSTEM
WILL APPROACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS OVER
THE NEXT 24 HOURS. MODELS DEPICT HIGHLY AMPLIFIED TROUGH OVER THE
CENTRAL PLAINS WILL EVOLVE INTO A CLOSED CIRCULATION AND BECOME LESS
PROGRESSIVE. 00Z MESOETA RUN DEPICTS POSITION OF CUT-OFF UPPER LOW
SOMEWHAT SOUTH OF THE 21Z SHORT RANGE ENSEMBLE MEAN POSITION. AT ANY
RATE...SIGNIFICANT EVENT SHAPING UP THROUGH THE FIRST TWO PERIODS
WITH POTENTIALLY HEAVY RAIN AND SEVERE WEATHER THE GREATEST THREATS.
A STRONG LOW-LEVEL JET IS ALSO ANTICIPATED WHICH COULD RESULT IN
HIGH WINDS ESPECIALLY IN THE HIGHER ELEVATIONS. WILL ISSUE A HIGH
WIND WATCH FOR THE MOUNTAINS FOR THIS EVENING AND OVERNIGHT. WILL
ALSO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA IN
ANTICIPATION OF LINGERING HEAVY RAIN EVENT ASSOCIATED WITH
AFOREMENTIONED SLOW-MOVING SYSTEM. AS FOR TEMPS...AVN MOS HAS BEEN
THE MOST CONSISTENT AND WILL TEND TO FAVOR THOSE NUMBERS.

WEDNESDAY AND BEYOND...SOME SIGNIFICANT CHANGES MADE IN THE GRIDS
AND FORECAST FOR THIRD AND FOURTH PERIODS.  THE SOUTHERN END OF THE
UPPER LEVEL TROUGH IS PROGD TO CLOSE OFF AND THUS SLOW DOWN THE END
OF BOTH THE RAIN AND WIND FROM THIS EVENT.  COORDINATION ON THE CHAT
LED TO A DECISION TO GO MORE WITH THE GFS MODEL SOLUTION (CLOSEST TO
THE ENSEMBLE MEAN) FOR WEDNESDAY INTO THURSDAY TIMEFRAME.  THUS...
RAIN CHANCES WERE INCREASED FOR WEDNESDAY AS THE SYSTEM SLOWS...AND
RAIN CHANCES ALSO INCREASED FOR MUCH OF WEDNESDAY NIGHT AS MOISTURE
WRAPS AROUND INTO THE FORECAST AREA...AND LIFT LINGERS.  THROWING
OUT THE ETA SOLUTION AND GOING WITH THE GFS...WHICH KEPT WINDS MORE
NORTHERLY INTO THURSDAY.  THESE NW TO N WINDS WILL BE QUITE BRISK
AND WE MAY NEED A WIND ADVISORY FOR AT LEAST THE HIGHER TERRAIN
AREAS FOR WEDNESDAY AND WEDNESDAY NIGHT.

OTHERWISE...DAY SHIFT MAY NEED TO CONSIDER A WIND ADVISORY FOR AREAS
OUTSIDE OF THE HIGH WIND WATCH.  THIS WOULD BE MAINLY TONIGHT...AS
WINDS MAY NOT REACH ADVISORY CRITERIA UNTIL LINE OF STORMS APPROACH.
PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION...AND ALL WEB
PRODUCTS ARE AVAILABLE AT THIS TIME.

FCSTID =   99
CHA   68  58  61  42 /  80 100  80  20
TYS   69  56  58  40 /  80 100  80  30
TRI   70  55  58  39 /  70 100  80  50
OQT   69  56  58  40 /  80 100  80  30

LCM/TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
825 PM EST MON NOV 17 2003

AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER RIDGE EXITS THE REGION
AT THE APPROACH OF A SIGNIFICANT LOW PRESSURE SYSTEM COMING IN FORM
THE WEST.  THE SOUTHERLY FLOW WILL CONTINUE MILD CONDITIONS
TONIGHT.  DEW POINTS REMAIN HIGH WITH LOW LEVEL MOISTURE IN PLACE
WHICH WILL AID THE DEVELOPMENT OF PATCHY FOG OVERNIGHT.  SEASONALLY
WARM CONDITIONS ARE EXPECTED ON TUESDAY WITH 850MB TEMPS IN THE
DOUBLE DIGITS.  A STRONG AND WELL ORGANIZED WEATHER SYSTEM WILL MOVE
IN LATE TUESDAY.  ABUNDANT MOISTURE AND STRONG WIND FIELD WILL
ACCOMPANY THE SYSTEM.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OUT AHEAD OF THE SYSTEM SHOULD MOVE IN BY MID
DAY...WITH THE MAIN BAND OF POTENTIALLY HEAVY PRECIP EXPECTED DURING
THE EVENING AND OVERNIGHT HOURS.  ALL HANDLED IN CURRENT
FORECAST...NO UPDATES EXPECTED.

MJB

********************************************************************
AFTERNOON FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST MON NOV 17 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO SHOW DEEP UPPER TROUGH
APPROACHING THE AREA FROM THE WEST TUESDAY. COLD FRONT WILL STILL BE
WEST OF OUR AREA TUESDAY AFTERNOON.  FOR TONIGHT...WARM FRONT TO OUR
SOUTH SHOULD SHIFT NORTH.  NOT MUCH FORCING FOR TONIGHT...BUT WILL
CARRY 20 POPS AS RADAR SHOWS A FEW SHOWERS TO OUR SOUTH MOVING NORTH
NORTHEAST.  TOMORROW...LOW LEVEL SOUTHERLY FLOW WILL STRENGTHEN
AHEAD OF THE SURFACE FRONT...WITH A PLENTIFUL SUPPLY OF MOISTURE.
APPEARS BETTER UPPER DYNAMICS WILL BEGIN TO AFFECT AT LEAST WESTERN
PORTIONS OF OUR AREA DURING THE AFTERNOON.   WILL BRING A CHANCE OF
SHOWERS INTO THE AREA DURING THE MORNING...THEN LIKELY TO
CATEGORICAL SHOWERS AND THUNDERSTORMS BY LATE TUESDAY.  APPEARS
THERE WILL BE A FAVORABLE WIND PROFILE FOR SEVERE WEATHER...AND
DESPITE MARGINAL INSTABILITY...SEVERE THUNDERSTORMS WILL BE A
CONCERN WITH THIS SYSTEM.  A WIND ADVISORY MAY BE NEEDED FOR THE
HIGHER TERRAIN BY LATE TUESDAY...BUT FOR NOW WILL KEEP JUST BELOW
CRITERIA.

TUESDAY NIGHT THOUGH MONDAY... STRONG FRONT MOVES INTO AREA TUESDAY
NIGHT...GOOD DYNAMICS AND MOISTURE ASSOCIATED WITH THE IT...WILL GO
WITH 90 POPS OVER THE CWA.  LOW  LEVEL JET NEAR 60KTS WILL ENHANCE
THE STORMS AS THEY DEVELOP.  WILL PROBABLY HAVE STRONG/SEVERE STORMS
LATE TUESDAY.  WILL NOT ISSUE A HIGH WIND WATCH...BUT AN ADVISORY
FOR THE MOUNTAINS WILL PROBABLY BE NEEDED FOR TUESDAY AND TUESDAY
NIGHT.  ETA A LITTLE QUICKER THAN GFS ON MOVING UPPER LOW OUT ON
WEDNESDAY...WILL KEEP CHANCE/LIKELY POPS THROUGH THE DAY AND A
SLIGHT CHANCE POPS IN THE NORTH FOR WEDNESDAY NIGHT.  UPPER LOW
PUSHES OFF THE COAST AND STALLS WHILE RIDGE BUILDS INTO OUR
AREA...WILL KEEP A DRY FORECAST THURSDAY THROUGH SUNDAY.  A COLD
FRONT MOVE IN ON MONDAY...WILL ADD SLIGHT CHANCE POPS FOR MONDAY.

CHA   57  68  51  57 /  20  80  90  40
TYS   55  70  52  56 /  20  70  90  60
TRI   51  70  53  55 /  20  60  90  70
OQT   56  70  51  55 /  20  70  90  60

LDW/GH

*********************************************************************
Hazardous weather outlook, Nov 18, 5:00 AM EST, 10 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD
OF AN APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT...
AND POSSIBLY REACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY
THIS AFTERNOON OR EVENING. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH.  HOWEVER...
ISOLATED TORNADOES CANNOT BE RULED OUT.

BREEZY TO WINDY CONDITIONS WILL LIKELY OCCUR AREAWIDE AS THE STORM
SYSTEM APPROACHES THIS AFTERNOON...AND CAUSES SOUTHERLY WINDS TO
INCREASE TO 20 TO 30 MPH...WITH HIGHER GUSTS EXPECTED IN THE HIGHER
TERRAIN AREAS.  LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WILL BE
POSSIBLE MAINLY TONIGHT...AS THE COLD FRONT PUSHES SLOWLY EASTWARD
THROUGH THE REGION.  THUS...THERE IS ALSO A POTENTIAL FOR FLOODING
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

LCM

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
November 18, 3:30 PM EST
Where
Sequatchie County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -85.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335346.